Indiana, 2021Damaging Winds in Indiana, July 24, 2021
July 24, 2021 · NWS IWX · 5 events in 4 counties and zones
Evening storms across northeast Illinois congealed as they moved over Lake Michigan and strengthened as the storms moved inland. Two dominant areas of convection were noted, one which progressed from NW Indiana into south central portions of the forecast area, and another which tracked southeast across south central Lower Michigan and into NW Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening storms across northeast Illinois congealed as they moved over Lake Michigan and strengthened as the storms moved inland. Two dominant areas of convection were noted, one which progressed from NW Indiana into south central portions of the forecast area, and another which tracked southeast across south central Lower Michigan and into NW Ohio. Some of these storms produced damaging wind and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 24, 5:34 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 24, 5:34 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
634 PM EDT Sat Jul 24 2021
.SYNOPSIS...
Issued at 216 PM EDT Sat Jul 24 2021
Developing thunderstorms northwest this afternoon will expand east
and south through evening before ending overnight. Some could be
severe with damaging winds north of highway 24. Otherwise dry, warm
and less humid conditions return Sunday.
&&
.SHORT TERM...(This afternoon through Sunday)
Issued at 216 PM EDT Sat Jul 24 2021
Prefrontal trough extending from wrn MI into ern IL and becoming the
focus for renewed/vigorous convective development by 20Z nw zones nw
IN - srn MI. This likely to composite in with additional storms 23-
00Z along lagging sfc trough and then sag swd across the cwa this
evening. Late aftn/early evening storms hold a continued threat for
damaging winds where most robust multi-cell clusters track.
Otherwise trailing/weak sfc front will drop toward the OH river
overnight with little fanfare as upstream anticyclone across the
plains settles into the mid MS valley Sunday. Good post frontal
moisture scour Sunday will counter strong subsidence warming so
while some 90s likely apparent temps will lag as dewpoints mix out
into the low 60s in the aftn.
&&
.LONG TERM...(Monday through Friday)
Issued at 216 PM EDT Sat Jul 24 2021
Dry, warm and tranquil through Wed as sfc ridge settles into the TN
valley. Continued stout low level thermal ridge in place stemming
from hot plains upper ridge will yield warm temps with 90s a good
bet again.
Next vigorous nrn stream sw driving through Hudson Bay late period
will release another weakening sfc frontal zone sewd across the
lakes/OH valley late Wed into Thu with accompanying showers/storms
then.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 634 PM EDT Sat Jul 24 2021
Showers and thunderstorms continue to rapidly develop early this
evening along pre-frontal trough type feature from northeast
Illinois into west central Lower Michigan. The combination of
moderate to strong instability and respectable effective shear of
30 to 40 knots should be enough to support convection through
northern Indiana affecting the terminals. Mid/upper level forcing
is not particularly strong, but combination of instability/shear
and increase thunderstorm outflow interactions promoting new
development still argues for maintain tempo TSRA mention at
terminals (roughly 00-02Z at KSBN and 02Z-04z or 05Z) at KFWA.
Some gusty outflow winds are possible with any of these
thunderstorms this evening. Sfc trough settles south of the
terminals later tonight, and with weak flow and residual low level
moisture behind this boundary, some patchy fog/stratus is
possible. Will trend TAFs to MVFR at this time, with overall low
confidence in this scenario. Quiet weather returns for Sunday with
northwest winds around 10 mph and VFR conditions.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 24, 1:22 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
222 PM EDT Sat Jul 24 2021
INZ003>009-012>017-MIZ077>081-OHZ001-002-251000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
222 PM EDT Sat Jul 24 2021 /122 PM CDT Sat Jul 24 2021/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this evening. Severe storms with damaging
winds are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-251000-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
222 PM EDT Sat Jul 24 2021
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible tonight but the severe weather risk is
low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-251000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
222 PM EDT Sat Jul 24 2021
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this evening and may produce locally higher
winds and waves.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jul 24, 1:37 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
237 PM EDT Sat Jul 24 2021
INZ009-OHZ004-241900-
De Kalb-Defiance-
237 PM EDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DE KALB AND
NORTHWESTERN DEFIANCE COUNTIES...
At 236 PM EDT, a strong thunderstorm was located near Auburn, moving
east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Auburn, Garrett, Hicksville, St. Joe, Concord, Newville, Altona,
Moore, Butler Center, Saint Joe, Saint Johns and Spencerville In
Dekalb County.
This includes Interstate 69 in Indiana between mile markers 323 and
331.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4127 8469 4127 8517 4139 8514 4143 8468
4142 8464
TIME...MOT...LOC 1836Z 265DEG 33KT 4132 8505
HAIL...0.25
WIND...30MPH
MCSSpecial weather statement, Jul 24, 2:13 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
313 PM EDT Sat Jul 24 2021
OHZ004-241945-
Defiance-
313 PM EDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT DEFIANCE COUNTY...
At 312 PM EDT, a strong thunderstorm was located near Hicksville,
moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Defiance, Hicksville, Farmer, Ney, Evansport, Jewell, Brunersburg,
Mark Center and The Bend.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4125 8477 4142 8480 4143 8423 4126 8423
TIME...MOT...LOC 1912Z 265DEG 31KT 4134 8469
HAIL...0.25
WIND...30MPH
MCS
Special weather statement, Jul 24, 2:44 PM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
344 PM EDT Sat Jul 24 2021
OHZ004-015-242015-
Defiance-Paulding-
344 PM EDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT DEFIANCE AND NORTHEASTERN
PAULDING COUNTIES...
At 344 PM EDT, a strong thunderstorm was located 9 miles east of
Hicksville, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Defiance, Ney, Cecil, Jewell, Brunersburg, Mark Center, Ayersville,
The Bend and Arthur.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4123 8465 4138 8463 4141 8423 4118 8423
TIME...MOT...LOC 1944Z 271DEG 23KT 4128 8458
HAIL...0.25
WIND...30MPH
MCS
Thunderstorm Wind, St. Joseph
- When
- July 24, 6:25 PM EST to 6:26 PM EST
- Where
- St. Joseph County, Westfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.670, -86.380
Power lines down at Quince and SR 2.
Thunderstorm Wind, Marshall
- When
- July 24, 6:50 PM EST to 6:51 PM EST
- Where
- Marshall County, 2.81 mi N of Donaldson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.410, -86.460
A tree down at 4B and Underwood RD.
Thunderstorm Wind, Marshall
- When
- July 24, 6:54 PM EST to 6:55 PM EST
- Where
- Marshall County, 1.7 mi ESE of Tyner
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.410, -86.370
Tree down on Quince RD., south of 4B RD.
Thunderstorm Wind, Elkhart
- When
- July 24, 6:57 PM EST to 6:58 PM EST
- Where
- Elkhart County, 2.58 mi W of Bristol
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.720, -85.870
A tree down across the road.
Thunderstorm Wind, Starke
- When
- July 24, 6:07 PM CST to 6:08 PM CST
- Where
- Starke County, 2.95 mi NNE of North Judson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.260, -86.760
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Utah, July 24 to 28, 20218 deaths · 10 injured · $871,000 · 1 in hail · 24 events
- Excessive Heat in Oklahoma, July 24 to 31, 202145 injured · 16 events
- Tornadoes and Flash Flooding in Michigan, July 24, 2021$15 million · EF1 · 29 events
- Lightning Strike in Florida, July 24, 20211 death · 1 injured · 1 event
- Rip Current in Puerto Rico, July 24, 20211 death · 1 event
- Flash Flooding and Flood in Arizona, July 24 to 27, 2021$7.7 million · 10 events
- Flash Flooding and Dust Storm in Arizona, July 24 to 26, 2021$364,000 · 57 kt wind · 14 events
- Damaging Winds in Michigan, July 24, 2021$350,000 · 61 kt wind · 3 events
- Debris Flows and Hail in Colorado, July 24, 2021$205,000 · 1 in hail · 9 events
- Heat in Mississippi, July 24 to 31, 202122 events
- Flash Flood and Heavy Rain in Virginia, July 24 to 25, 2021$25,000 · 2 events
- Heat in Tennessee, July 24 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967725, 967726, 967727, 967728, 967723.